Alert archive / North Carolina / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 252, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 1, 2007, 6:38 PM EDT for Ashe County, North Carolina. It was in force for 67 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 1, 2007, 6:38 PM EDT (22:38 UTC)
- Expired
- Aug 1, 2007, 7:45 PM EDT
- In force
- 67 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Ashe County, NC
The radar
The Roanoke radar (KFCX), 124 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 7:06 PM EDT | TSTM WND DMG | 3 N Lansing, NC | TREE DOWN ON HIGHWAY 194 NORTH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.6 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 668 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1120 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 012239
SVRRNK
NCC009-012345-
/O.NEW.KRNK.SV.W.0252.070801T2238Z-070801T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
638 PM EDT WED AUG 1 2007
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ASHE COUNTY IN NORTHWEST NORTH CAROLINA
* UNTIL 745 PM EDT
* AT 637 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
GRASSY CREEK...OR ABOUT 6 MILES EAST OF LANSING...AND MOVING WEST
AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
GRASSY CREEK...
LANSING...
SHATLEY SPRINGS...
CLIFTON...
FLATWOOD...
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.
HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY FROM THIS
STORM. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3657 8135 3653 8135 3651 8133 3646 8131
3634 8160 3640 8161 3646 8165 3649 8165
3656 8169 3658 8162
$$
JH2 follow-up statements
000
WWUS51 KRNK 012306
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
706 PM EDT WED AUG 1 2007
NCC009-012345-
/O.CON.KRNK.SV.W.0252.000000T0000Z-070801T2345Z/
ASHE NC-
706 PM EDT WED AUG 1 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR ASHE COUNTY...
AT 703 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR LANSING...MOVING WEST AT 15 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WEST
JEFFERSON...NELLA...CLIFTON...SHATLEY SPRINGS AND FLATWOOD.
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.
LAT...LON 3657 8135 3653 8135 3651 8133 3646 8131
3634 8160 3640 8161 3646 8165 3649 8165
3656 8169 3658 8162
$$
JH000
WWUS51 KRNK 012339
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
735 PM EDT WED AUG 1 2007
NCC009-012345-
/O.EXP.KRNK.SV.W.0252.000000T0000Z-070801T2345Z/
ASHE NC-
735 PM EDT WED AUG 1 2007
...THE SEVERE THUNDERSTORM WARNING FOR ASHE COUNTY EXPIRES AT 745 PM
EDT...
THE SEVERE THUNDERSTORM ACROSS ASHE COUNTY HAS WEAKENED BELOW SEVERE
LEVELS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE AT 7:45 PM.
HOWEVER THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL...GUSTY WINDS TO
40 MPH...SMALL HAIL...AND FREQUENT LIGHTNING WILL LINGER OVER THE
NEXT HOUR.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3657 8135 3653 8135 3651 8133 3646 8131
3634 8160 3640 8161 3646 8165 3649 8165
3656 8169 3658 8162
$$
JHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:35 PM EDT, 4 hours 3 minutes earlier.
Area forecast discussion, Aug 1, 2:35 PM EDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 235 PM EDT WED AUG 1 2007 .SYNOPSIS... AN UPPER LEVEL RIDGE OVER THE MIDWEST WILL BUILD SLOWLY EAST INTO EARLY NEXT WEEK. THIS WILL TEND TO SUPPRESS AFTERNOON THUNDERSTORM DEVELOPMENT AND BRING HOT TEMPERATURES. A COLD FRONT WILL WEAKEN AS IT APPROACHES THE MID ATLANTIC REGION NEXT TUESDAY. && .NEAR TERM /THROUGH THURSDAY/... VERY LITTLE CHANGE IN THE PATTERN THROUGH THURSDAY. STRONG UPPER RIDGE ALOFT AND SURFACE HIGH PRESSURE OVER THE MID-ATLANTIC WILL KEEP CONDITIONS RELATIVELY DRY THRU THE PERIOD. DIFFERENTIAL HEATING IN THE MOUNTAINS WILL KEEP THE THREAT OF BRIEF ISOLATED TO WIDELY SCTD TSTMS DURING THE AFTERNOON AND EVENINGS...BUT THE GREAT MAJORITY WILL NOT SEE RAIN WITH VERY DRY AIR ALOFT BEING A LIMITING FACTOR FOR CONVECTION. AGAIN PATCHY VALLEY DENSE FOG WILL BE AROUND IN THE MORNING...BUT LIKELY NOT AS WIDESPREAD AND THE SOIL DRIES OUT FROM RECENT RAINS. LOWER DWPTS WILL RESULT IN A LARGER DIURNAL TEMP RANGE WITH SLIGHTLY COOLER TEMPS TONIGHT...BUT A WARMER AFTERNOON THURSDAY. && .SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/... ADDED MINIMAL POPS DOWN THE SPINE OF THE APPALACHIANS ON FRIDAY...AS THIS SEEMS TO HAVE BEEN THE FAVORED SPOT FOR ELEVATED CONVECTION DURING THE PAST FEW DAYS. HOWEVER...COOLER DEWPOINTS AND EVEN DRIER AIR ALOFT MAY EVEN KEEP THE HIGHEST SPOTS AWAY FROM PRECIP BY THEN. TEMPS WERE LEFT ALONE...EXCEPT AT LWB WHERE MINS WHERE RAISED AGAIN TO BETTER COMBAT THE BIG COOL BIAS FROM MOS PRODUCTS OVER THE PAST SEVERAL WEEKS. && .LONG TERM /SATURDAY THROUGH TUESDAY/... ALTHOUGH H5 RIDGE STILL FORECASTED TO ARRIVE BY ECMWF AND GFS...NOTHING IMPRESSIVE SHOWING UP IN TERMS OF H5 HEIGHT OR H85 TEMP ANOMALIES. THIS MAY IMPROVE AS NEXT WEEK NEARS...BUT AT DAY 7...H85 TEMPS ARE JUST OVER 1 SD ABOVE NORMAL...WHICH HAS HAPPENED A FEW TIMES THIS YEAR. GFS ENSEMBLE DOES PUSH H85 TEMPS TO +22C IN THE WEST DAY 7. BOUNDARY STILL LOOKS FAR ENOUGH TO OUR NORTH TUESDAY AND WEDNESDAY OF NEXT WEEK TO PRECLUDE ANY WIDESPREAD SHOWERS AND STORMS. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... MAINLY VFR CONDITIONS THRU THE NEXT 24. WILL CONTINUE TO LEAVE MENTION OF CONVECTION OUT OF THE TAFS WITH MINIMAL COVERAGE EXPECTED. LOW LEVELS REMAIN FAIRLY DRY OVERNIGHT WITH A 10-15 KT JET SHOWING UP ON BUFKIT SOUNDINGS 8-13Z ABOVE THE BNDRY LAYER. THIS MAY HELP MINIMIZE FOG TNGT COMPARED TO THE LAST COUPLE NIGHTS...BUT STILL ADDED A TEMPO GRP FOR MVFR FOG AT MOST SITES AS WELL AS LIFR AT LWB. MODELS ARE KEEPING MUCH OF THE AREA DRY THROUGH FRIDAY...OUTSIDE ISOLATED MOUNTAIN CONVECTION. EXPECT TYPICAL RIVER VALLEY FOG AT NIGHT...WHICH WILL IMPACT LWB/LYH AND POSSIBLY DAN. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JJ NEAR TERM...JS SHORT TERM...KM LONG TERM...KM AVIATION...JJ/JS
Hazardous weather outlook, Aug 1, 5:11 AM EDT, 13 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 511 AM EDT WED AUG 1 2007 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-020915- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 511 AM EDT WED AUG 1 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 7:02 PM EDT | Flash Flood Warning | RNK | Ashe | 4 hr |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.